Michigan, 2021Damaging Wind in Michigan, August 13, 2021
August 13, 2021 · NWS DTX · 1 event in 1 county or zone
A thunderstorm brought down trees in southern Monroe County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm brought down trees in southern Monroe County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 13, 1:39 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 13, 1:39 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
239 PM EDT Fri Aug 13 2021
.DISCUSSION...
The cold front is slowly dropping across SE MI this afternoon,
currently residing in between I-69 and M-59. Dewpoints south of the
front are still around 70 which has allowed modest instability to
develop. SPC mesoanalysis shows 1000+ J/kg of ML/SBCAPE which is
matched in current CAM runs along with modest mid-level lapse rates
a bit over 6 C/km. Forcing/convergence is not particularly strong
along the front however it has been enough for isolated shower
development so far this afternoon. Given the available instability,
isolated to widely scattered showers and thunderstorms are possible
through the rest of the afternoon and into the evening. While an
isolated stronger wind gust can't be ruled out, any storms that do
develop are expected to stay below severe intensity. Scattered rain
chances come to an end this evening (by around 00Z) as the front
finally clears the area. Much drier air follows the front with
upstream dewpoints over northern lower already down in the low
50s/upper 40s helping to clear skies out for tonight. Lows will fall
into the 50s for most areas.
Dry, comfortable weather pattern develops late this evening as a
broad Canadian high settles over the Great Lakes region. High
pressure holds over the region through the weekend and into the day
Monday. A thermal trough simultaneously moves across the state this
weekend due to upper leveling troughing over the northern
lakes/Ontario. 850mb temps fall to 7-9C Saturday before recovering
slightly Sunday by reaching 10-11C. With mostly sunny skies, highs
will still reach to mid to upper 70s Saturday and upper 70s near 80
Sunday (with very little humidity). However this setup also brings
cooler nights as lows drop into the mid 50s each night.
Pattern change becomes possible Tuesday as weak upper trough
develops across the central part of the country allowing weak
shortwaves to lift into the area. This weak trough in concert with
sprawling Bermuda high pressure sets up southerly flow across the
Mississippi Valley allowing Gulf moisture to work north, eventually
reaching the Great Lakes by mid week. The remnants of TD Fred will
be something to watch next week as it's forecast to track into the
Tennessee Valley early Wednesday.
&&
.MARINE...
Northwesterly flow to continue through tomorrow following the
frontal passage earlier this morning. Winds remain light, at or
below 15 kts, and diminish further through the weekend as high
pressure expands into the region. Northwesterly flow becomes
southwesterly on Sunday as the high pressure center tracks overhead.
Dry conditions persist through Monday, before rain chances return on
Tuesday as a warm front lifts through the region.
&&
.PREV DISCUSSION...
Issued at 731 AM EDT Fri Aug 13 2021
AVIATION...
The southern edge or periphery of upper level jet will expand to the
south today increasing broad convergence over Southeast Michigan. The
increase in larger scale convergence will then help sharpen or
augment a low level cold frontal boundary that is already slipping
southward across the Great Lakes. The combination of the front with
residual instability and moisture will bring the potential for an
isolated shower and thunderstorm to the Detroit terminals primarily
in the 19-21Z time window. Maintained a VCSH group this afternoon
for the Detroit terminals that was introduced earlier in an
amendment.
For DTW...The potential exists for an isolated shower or
thunderstorms this afternoon with brief MVFR.
DTW THRESHOLD PROBABILITIES...
* High for ceiling at or below 5000 ft today.
* Low for thunderstorms this afternoon.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...KDK
MARINE.......MV
AVIATION.....CB
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 13, 3:20 AM EST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
420 AM EDT Fri Aug 13 2021
MIZ047>049-053>055-060>063-068>070-075-076-082-083-140900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
420 AM EDT Fri Aug 13 2021
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorm this morning into the early
afternoon as a cold front drops through the area. These storms are
not expected to be severe although an isolated gust to 60 mph cannot
be ruled out. Urban/low lying flooding are also possible as storms
will be affecting locations that have received several inches of
rain in recent days. Storm motion will be west to east at 40 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
LCZ460-LEZ444-LHZ421-422-441>443-462>464-140900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
420 AM EDT Fri Aug 13 2021
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
There is a chance of thunderstorm this morning into the early
afternoon as a cold front drops through the area. These storms are
not expected to be severe although an isolated gust to 50 knots
cannot be ruled out. Storm motion will be west to east at 35 knots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
LHZ361>363-140900-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
420 AM EDT Fri Aug 13 2021
This hazardous weather outlook is for portions of Lake Huron.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
DRK
In the hours before
Special weather statement, Aug 13, 2:29 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
329 PM EDT Fri Aug 13 2021
MIZ076-082-083-132045-
Lenawee MI-Monroe MI-Wayne MI-
329 PM EDT Fri Aug 13 2021
...Strong thunderstorms will impact portions of Monroe, south central
Wayne and southern Lenawee Counties through 445 PM EDT...
At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Wyandotte to near Dundee to
near Morenci. Movement was east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Maybee around 335 PM EDT.
Carleton around 355 PM EDT.
Flat Rock and Blissfield around 405 PM EDT.
Trenton, Grosse Ile, Deerfield and Ottawa Lake around 415 PM EDT.
Petersburg around 420 PM EDT.
Temperance around 430 PM EDT.
Monroe and Luna Pier around 445 PM EDT.
Other locations impacted by these storms include Newport, Seneca,
Gibraltar, Estral Beach, Ogden Center, Toledo Beach, Erie, South
Rockwood, Woodland Beach and Stony Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 8436 4217 8313 4212 8312 4205 8315
4199 8313 4190 8325 4190 8330 4181 8337
4173 8352 4172 8384
TIME...MOT...LOC 1928Z 256DEG 27KT 4219 8303 4200 8362 4179 8423
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SCThunderstorm Wind, Monroe
- When
- August 13, 3:51 PM EST
- Where
- Monroe County, 1.47 mi SSE of Lambertville
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.750, -83.620
Trees and power lines reported down near Lambertville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, August 13 to 14, 20212 deaths · $26 million · 65 kt wind · 39 events
- Damaging Winds and Lightning Strikes in Maryland, August 13, 2021$714,000 · 60 kt wind · 41 events
- Hail and Damaging Winds in Virginia, August 13, 2021$312,000 · 1.75 in hail · 49 events
- Flash Flooding and Hail in Pennsylvania, August 13, 2021$65,000 · 60 kt wind · 39 events
- Damaging Winds in Pennsylvania, August 13, 2021$145,000 · 52 kt wind · 16 events
- Flash Flooding in New Mexico, August 13, 2021$250,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, August 13, 20217 injured · $10,000 · 50 kt wind · 2 events
- Flood in New Mexico, August 13 to 14, 2021$150,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 13, 2021$99,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 13 to 15, 202150 kt wind · 55 events
- Flash Flooding in Texas, August 13, 2021$100,000 · 2 events
- Damaging Winds in West Virginia, August 13, 2021$72,000 · 65 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979978.